Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 289, NWS North Platte, NE

July 3, 2005Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2005, 6:48 PM MDT for Perkins County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 6:48 PM MDT (00:48 UTC)
Expired
Jul 3, 2005, 7:16 PM MDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Perkins County, NE

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:07 PM MDTHAIL 0.887 Wsw Grant, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 040049
SVRLBF
NEC135-040115-
/O.NEW.KLBF.SV.W.0289.050704T0048Z-050704T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM MDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PERKINS COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 715 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF BRANDON TO 13 MILES SOUTH OF   
  GRANT...MOVING NORTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRANDON BY 705 PM MDT
  7 MILES SOUTHWEST OF GRANT BY 715 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4075 10204 4073 10166 4084 10161 4089 10204

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 040103
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT SUN JUL 3 2005

NEC135-040115-
/O.CON.KLBF.SV.W.0289.000000T0000Z-050704T0115Z/
PERKINS NE-
702 PM MDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR WEST
CENTRAL PERKINS COUNTY...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST
OF BRANDON...OR ABOUT 9 MILES SOUTHWEST OF GRANT...MOVING NORTHEAST
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTH OF GRANT BY 715 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED IN VENANGO WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 4075 10204 4073 10166 4084 10161 4089 10204

$$

CDC
000 
WWUS53 KLBF 040116
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT SUN JUL 3 2005

NEC135-040126-
/O.EXP.KLBF.SV.W.0289.000000T0000Z-050704T0115Z/
PERKINS NE-
716 PM MDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PERKINS COUNTY
EXPIRES AT 715 PM MDT...

THE STORM CONTINUES TO SHOWN SIGNS OF WEAKENING AND RADAR INDICATES 
IT HAS DROPPED BELOW SEVERE LIMITS. THE SEVERE THUNDERSTORM WARNING 
WILL BE ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4075 10204 4073 10166 4084 10161 4089 10204

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:13 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 3, 2:13 PM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SUN JUL 3 2005

...FORECAST CHALLENGES ARE PRECIP CHANCES IN THE NEAR PERIODS...THEN
TEMPS IN THE EXTENDED...

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGE IN THE NEAR
PERIODS IS LOW POP CHANCES AND DEGREE OF SEVERITY...ON MONDAY AND
TUESDAY. FOR TONIGHT...HAVE KEPT THE BULK OF THE FA IN SOME ISOLATED
MENTION OF TSRAS...EVEN WITH THE FRONT OFF TO THE EAST AND SOUTH.
ABUNDANT INSTABILITY AND COLD ACCUS REMAINS ON THE BACK SIDE OF THE
FRONT...AND WITH SFC HEATING THIS AFTERNOON...SEVERAL ISOLATED SHRAS
ARE EXPECTED TO DEVELOP. GIVEN THE HIGH BASED NATURE OF THE
TSRAS...SOME GUSTY WINDS MAY ACCOMPANY THE PASSING TSRAS...BUT
SHOULD REMAIN BELOW SEVERE LIMITS. WILL CONTINUE MENTION OF ISOLATED
TSRAS INTO THE OVERNIGHT HOURS...IN THE NWRN ZONES...FOR EXPECTED
ONSET OF MID LEVEL WAA AND DECENT H7 SHORTWAVE.

FOR THE FOURTH...LOW LEVEL EASTERLIES WILL BEGIN TO COMMENCE BY MID
DAY ACROSS THE WRN HALF OF THE FA ON MONDAY...AS A SURFACE HIGH
DRIFTS INTO THE ERN DAKOTAS. ROBUST THETA E RIDGING BUILDS INTO THE
PANHANDLE BY AFTERNOON WITH SB CAPES APPG 1500 J/KG BY 21Z. BY
AFTERNOON...ELEVATED LIS ARE -2 TO -5 AND CAP STRENGTH IS VERY
WEAK. WITH 30 TO 40 KTS OF SHEAR EXPECTED...SEVERE THREAT LOOKS GOOD
FOR THE WESTERN HALF OF THE FA. RAMPED UP POPS ACROSS THE WESTERN
THIRD OF THE FORECAST AREA...AND WENT WITH SLIGHT CHANCE EAST OF
HIGHWAY 83. GIVEN THE TRAJECTORY OF THE H5 WINDS TOMORROW...THE
SOUTHWEST STANDS THE BEST CHANCES OF PRECIP...WITH THE NORTHEAST THE
LEAST CHANCE.

FOR TUESDAY AND WEDNESDAY...ANOTHER ROUND OF STORMS IS EXPECTED ACROSS THE
FORECAST AREA ON TUESDAY AFTERNOON AND EVENING. A SIMILAR SETUP TO
MONDAYS REGIME IS EXPECTED...WITH STRONG THETA E RIDGING ACROSS THE
PANHANDLE...DECENT SHEAR AND CAPE IN EXCESS OF 1500 J/KG ACROSS THE
PANHANDLE. MADE PRECIP FCST SIMILAR TO MONDAYS...WITH HIGHEST POPS
ACROSS THE WEST AND LOWEST EAST. AS UPPR FLOW AMPLIFIES INTO
WEDNESDAY...PRECIP CHANCES SHOULD BE CONFINED TO THE FAR WEST AND
SOUTHWEST WITH MORE NRLY FLOW ALOFT.

LONG TERM (THURSDAY THROUGH SUNDAY)...LONG RANGE MODELS THIS MORNING
SPEED UP THE PATTERN AMPLIFICATION AND RIDGING OVER THE CENTRAL
CONUS LATER THIS WEEK. BOTH THE ECMWF AND GFS LR (00Z JUL3 RUNS) ARE
IN DECENT AGREEMENT WITH STRONG TROFING OVER THE GULF OF AK AND
RIDGING EXTENDING FROM THE CENTRAL PLAINS INTO CENTRAL CANADA BY
SATURDAY. BOTH MODELS BEGIN TO BREAK THE RIDGE DOWN BY
SUNDAY...HOWEVER THE 06Z GFS HAS TRENDED SLOWER WITH THIS SCENARIO.
GIVEN THE TENDENCY OF THE GFS TO BE A LITTLE FAST WITH THE UPPR
PATTERN...WILL CONTINUE A DRY FORECAST INTO SUNDAY AS THE TROF IS
EXPECTED TO REMAIN WELL OFF TO THE NORTHWEST OF THE FA. AS FOR
TEMPS...SHOULD SEE A STEADY CLIMB INTO THE 90S BY MIDWEEK. WITH
PLENTY OF RESIDUAL LOW LEVEL MOISTURE IN PLACE...WE SHOULD AVOID THE
CENTURY MARK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB
Hazardous weather outlook, Jul 3, 2:12 PM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN JUL 3 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-041045-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
312 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A WEAK WAVE WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA TONIGHT. A
FEW THUNDERSTORMS WILL BE POSSIBLE IN ASSOCIATION WITH THIS WAVE.
HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH SATURDAY

A COLD FRONT THAT MOVED THROUGH THE AREA EARLY SUNDAY WILL BEGIN TO
RETURN NORTHWARD ALONG THE WESTERN HIGH PLAINS DURING THE DAY MONDAY.
MOISTURE WILL RETURN AS WELL ON SOUTHEAST WINDS AND...WITH SUNSHINE
DURING THE DAY MONDAY...THE ATMOSPHERE WILL BECOME UNSTABLE ONCE
AGAIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE WESTERN PORTION OF THE STATE EARLY MONDAY. A FEW OF THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS BY
AFTERNOON INTO THE EVENING HOURS...MAINLY WEST OF A LINE FROM
MERRIMAN TO NORTH PLATTE. THOSE PLANNING OUTDOOR ACTIVITIES FOR THE
HOLIDAY SHOULD MONITOR NOAA ALL HAZARDS RADIO OR LOCAL MEDIA FOR
FURTHER UPDATES CONCERNING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT
MONDAY.

THE FRONT WILL CONTINUE MAKING A SLOW PROGRESSION EASTWARD ACROSS THE
AREA TUESDAY AND WEDNESDAY...CONTINUING THE CHANCES FOR SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. BY LATE IN THE WEEK...HIGH PRESSURE
WILL BUILD INTO THE REGION AND IS EXPECTED TO ASSIST IN LIMITING
FURTHER CHANCES FOR THUNDERSTORM DEVELOPMENT THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON AND EVENING WEST
OF A LINE FROM MERRIMAN TO NORTH PLATTE.

JWS/MASEK

In the hours before

Local storm report, Jul 3, 5:12 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 S WALLACE             40.81N 101.16W
07/03/2005  1.75 INCH        LINCOLN            NE   PUBLIC

&&

JSWEET
Local storm report, Jul 3, 6:01 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 S LAMAR               40.54N 101.98W
07/03/2005  1.00 INCH        CHASE              NE   PUBLIC

&&

JSWEET
Local storm report, Jul 3, 6:29 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     3 N LAMAR               40.62N 101.98W
07/03/2005                   CHASE              NE   TRAINED SPOTTER

&&

JSWEET
Local storm report, Jul 3, 6:46 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             8 NE LAMAR              40.65N 101.87W
07/03/2005  1.00 INCH        CHASE              NE   PUBLIC

&&

JSWEET
Local storm report, Jul 3, 6:47 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
747 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             5 WSW BRANDON           40.77N 102.02W
07/03/2005  1.75 INCH        PERKINS            NE   TRAINED SPOTTER

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:27 PM MDTSevere Thunderstorm WarningLBFChase, Perkins34 min
Jul 3, 7:28 PM MDTSevere Thunderstorm WarningLBFPerkins18 min
Jul 4, 1:16 AM MDTSevere Thunderstorm WarningLBFDeuel44 min
Jul 4, 1:59 AM MDTSevere Thunderstorm WarningLBFDeuel46 min
Jul 4, 3:27 AM MDTSevere Thunderstorm WarningLBFChase36 min
Jul 4, 3:37 PM MDTSevere Thunderstorm WarningLBFLincoln53 min
Jul 4, 4:05 PM MDTSevere Thunderstorm WarningLBFHayes55 min
Jul 4, 5:17 PM MDTSevere Thunderstorm WarningLBFHayes16 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.